Accutane Harms Your Liver, Increases Your Cholesterol
September 09, 2006
Accutane, an acne medication known to cause birth defects, can also raise the risk for potential heart and liver problems more often than had been thought.
The drug was already known to increase levels of cholesterol, liver enzymes and triglycerides (a kind of blood fat that can raise the risk of heart disease), all of which can lead to serious illness over the long term. But a new study found that the risks of these problems were higher than expected.
Lab tests on more that 13,000 patients showed abnormal results for cholesterol and liver function with much greater frequency than had been predicted. Most patients' lab tests returned to normal when they stopped taking the drug.
In all, 44 percent of those taking the drug developed high levels of triglycerides, where 25 percent had been predicted. Another 31 percent developed high cholesterol levels and 11 percent showed abnormal liver function.